Hundreds of thousands of people who take sleeping pills just twice a month are nearly four times more likely to die prematurely, according to new research.
7:00AM GMT 28 Feb 2012
The study, published in the journal BMJ Open, analysed 10,500 people taking a wide-range of sleeping pills, including tamazepam and diazepam. They compared people taking sleeping tablets with those who were not using the drugs but had a similar lifestyle and health conditions.
People taking higher doses of tamazepam pills, which were dispensed 2.8m times in England in 2010, were six times more likely to die in the next two-and-a-half years.
For the drug zolpidem, which was prescribed 733,000 times in England in 2010, the risk of death was 5.7 times higher for those taking them most frequently.
The drug zopiclone, which was prescribed 5.3million times in England in 2010, was included in the full analysis but not calculated separately.
Lead author Dr Daniel Kripke, of the Scripps Clinic, wrote in the British Medical Journal Open: “The meagre benefits of hypnotics [sleeping pills], as critically reviewed by groups without financial interest, would not justify substantial risks.
“A consensus is developing that cognitive-behavioural therapy of chronic insomnia may be more successful than hypnotics.”
Sleeping pills, known as hypnotic, are thought to increase depression and can impair driving skills.
Dr Kripke has passed his findings on to the Food and Drug Administration, the watchdog to the pharmaceutical industry in the United States.
Around a third of people in the UK are thought to have bouts of insomnia, and it can become a debilitating problem for some.
Insomnia tends to be more common in women and is more likely to affect people as they get older.
The authors said their findings, together with similar findings in previous studies, should be used by authorities to re-assess whether even modest doses of sleeping pills are safe.
They estimated the drugs may be linked with between 320,000 and 507,000 deaths in America.
Dr Trish Groves editor of the journal said: “Although the authors have not been able to prove that sleeping pills cause premature death, their analyses have ruled out a wide range of other possible causative factors.
“So these findings raise important concerns and questions about the safety of sedatives and sleeping pills.”
NHS guidelines say zolpidem should only be used at the lowest possible dose and for a maximum of up to four weeks.
Zaleplon should only be used at the lowest possible dose and for a maximum of up to two weeks, while temazepam should be taken for a maximum of four weeks.
Nina Barnett Royal Pharmaceutical Society spokesperson on older persons medicines, said: “This is an important study and although it is unlikely to radically change prescribing in the immediate term, it should raise awareness and remind both patients and prescribers to the potential risks of sedative use for insomnia.
“The association between mortality and sedation is not new and this research tells us is that people who took these medicines were more likely to die than people who didn’t take them. However it does not mean that the deaths were caused by the medicine.
“Patients should not stop taking any prescribed medicines straight away. If you are concerned about your medicines discuss this with your pharmacist or Doctor about other ways of getting help with sleep problems so you don’t have to use medicines.”
Malcolm Lader, professor of clinical psychopharmacology at the Institute of Psychiatry at King’s College London, said people should not panic as a result of the findings and stop their medication suddenly.
He said patients could suffer epileptic fits or serious withdrawal symptoms if they stopped their medication suddenly.
Professor Lader said the research was a careful study from a well-respected professional but more studies were needed.
“I agree that these drugs do have problems but I find some of these results quite difficult to accept,” he said.
“The main one is that with 18 doses a year you have three times the mortality – that’s quite incredible because you would have people dropping like flies.
“The study needs to be replicated in a different sample and I think we need to hold judgment until we have further studies.
“What we don’t want is people stopping sleeping tablets and then going through a very disturbing period of insomnia.
“People should discuss this with their GP but should not under any circumstances stop taking their medication.”